Pharmacy Services Alerts
Hepatitis C Antivirals Containing Protease Inhibitors are Associated with Severe Liver Injury in Patients with Advanced Liver Disease.
Sep 5, 2019 9:16 AM
On August 28, 2019, FDA issued a warning that medications used to treat hepatitis C virus (HCV) infections containing protease inhibitors can cause further liver dysfunction, liver failure, and death in patients with moderate to severe liver impairment at baseline. Protease inhibitors are medications used in combination with other antivirals to treat HCV infections in patients with normal liver function or mild liver impairment. Examples of protease inhibitors used to treat HCV infection include glecaprevir (contained in Mavyret), grazoprevir (contained in Zepatier), and voxilaprevir (contained in Vosevi). Protease inhibitors are safe and effective when use appropriately in patients with HCV, and serious liver injury is rare. This alert is based on data from 63 patient cases involving serious liver injury, sometimes leading to patient death, associated with the use of these medications. Most of the patients involved in these cases were not appropriate for treatment with these medications, since they had moderate to severe liver impairment (Child-Pugh B or C) or other serious liver conditions. Liver-related events occurred at a median of 22 days (range, 2 days to 16 weeks) and most cases resolved after discontinuing the offending medication. Eight of the cases resulted in patient death.
Inform your healthcare providers if you experience any adverse symptoms when using these medications including decreased appetite, nausea and vomiting, and yellowing eyes or skin. Do not stop using these medications without first speaking with your healthcare provider. Early discontinuation of therapy may lead to inadequate treatment and increases the risk of HCV rebound. Healthcare providers must follow the recommended prescribing instructions and only prescribe these medications in patients for whom they are appropriate. Assess the patient’s liver function prior to therapy to ensure their liver impairment is correctly classified. Regularly monitor for signs of decreased liver function and discontinue treatment if patients experience hepatic decompensation while taking any of these medications.
Patients and healthcare professionals are encouraged to report any adverse events to FDA MedWatch: www.accessdata.fda.gov/scripts/medwatch/
More information is available at the following links: